Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Birmingham, AL

January 10, 201036 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 10, 2010, 2:12 PM CST for 36 counties in Alabama. It took effect at Jan 11, 2010, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2010, 2:12 PM CST (20:12 UTC)
In effect from
Jan 11, 2010, 11:00 AM CST
Expired
Jan 11, 2010, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 36 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS84 KBMX 102012
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CST SUN JAN 10 2010

...DRY CONDITIONS EXPECTED ACROSS MOST OF CENTRAL ALABAMA
MONDAY...

ALZ013-015-017>050-111200-
/O.UPG.KBMX.FW.A.0006.100111T1700Z-100112T0000Z/
/O.NEW.KBMX.FW.W.0004.100111T1700Z-100112T0000Z/
FAYETTE-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-
TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
212 PM CST SUN JAN 10 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY AND COLD AIR MASS WILL SLOWLY MODIFY ON MONDAY. TEMPERATURES
WILL WARM INTO THE 40S MONDAY AFTERNOON...BUT DEW POINTS WILL REMAIN
LOW. THIS WILL CREATE VERY LOW RELATIVE HUMIDITY VALUES MONDAY AFTERNOON.
AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR
SEVERAL HOURS MONDAY AFTERNOON.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RED FLAG CONDITIONS
CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
673 
WWUS84 KBMX 111137
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 AM CST MON JAN 11 2010

...DRY CONDITIONS EXPECTED ACROSS MOST OF CENTRAL ALABAMA
TODAY...

ALZ013-015-017>050-120000-
/O.CON.KBMX.FW.W.0004.100111T1700Z-100112T0000Z/
FAYETTE-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-
TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
537 AM CST MON JAN 11 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING. 

A DRY AND COLD AIR MASS WILL SLOWLY MODIFY TODAY. TEMPERATURES
WILL WARM INTO THE 40S THIS AFTERNOON...BUT DEW POINTS WILL
REMAIN LOW. THIS WILL CREATE VERY LOW RELATIVE HUMIDITY VALUES
THIS AFTERNOON. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL
BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RED FLAG CONDITIONS
CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MNK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 10, 11:20 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 10, 11:20 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CST SUN JAN 10 2010

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

DESPITE FULL SUNSHINE TODAY...TEMPERATURES WILL STRUGGLE TO RISE TO
FREEZING ACROSS NORTHERN COUNTIES WITH MID TO UPPER 30S ELSEWHERE.
TEMPERATURES ARE RUNNING ABOUT 2 DEGREES WARMER THIS MORNING THAN
YESTERDAY MORNING.  LOW LEVEL THICKNESS VALUES FROM MORNING SOUNDING
INDICATE HIGHS TODAY WILL BE A DEGREE OR TWO WARMER THAN YESTERDAY.
ADJUSTED HIGHS DOWN SLIGHTLY FOR AREAS NORTH OF I-20...AND REMOVED
FLURRIES.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SKIES WILL REMAIN CLEAR.
NORTHERLY WINDS OF 5-10 KNOTS WILL RELAX OVERNIGHT AND THEN BECOME
WESTERLY AT AROUND 5 KNOTS ON MONDAY AS THE HIGH PRESSURE MOVES TO
OUR SOUTH.

19

&&

.FIRE WEATHER...

A FIRE WEATHER WATCH IS IN EFFECT MOST OF CENTRAL ALABAMA FOR
MONDAY AFTERNOON AS TEMPERATURES ARE EXPECTED TO REBOUND BACK INTO
THE 40S IN THE AFTERNOON AND DRIER CONDITIONS ARE EXPECTED TO
DEVELOP. THE FIRE WEATHER WATCH FOR SUNDAY AFTERNOON HAS BEEN
CANCELLED. RH/S WERE ORIGINALLY BORDERLINE DURING THE AFTERNOON.
HOWEVER...SLIGHTLY COOLER READINGS ARE ANTICIPATED FOR TODAY AND
THUS SLIGHTLY HIGHER RH/S FOR THIS AFTERNOON AND SHOULD KEEP US
OUT OF RED FLAG CRITERIA FOR THIS AFTERNOON ACROSS CENTRAL ALABAMA.

08/MNK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

HARD FREEZE WARNING IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM
MIDNIGHT TONIGHT UNTIL 9AM MONDAY MORNING.

FIRE WEATHER WATCH IN EFFECT FOR MOST OF CENTRAL ALABAMA FROM 11
AM MONDAY THROUGH 6 PM MONDAY.

&&
Hazardous weather outlook, Jan 10, 9:21 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 AM CST SUN JAN 10 2010

ALZ011>015-017>050-110300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
921 AM CST SUN JAN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC AIR MASS WILL REMAIN IN PLACE OVER CENTRAL ALABAMA THROUGH
TONIGHT. LOWS TONIGHT WILL BE AROUND 15 DEGREES AREA WIDE. ANOTHER
HARD FREEZE WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA BEGINNING
AT MIDNIGHT TONIGHT.

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN
THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM
FREEZING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FRIGID TEMPERATURES ARE EXPECTED TO CONTINUE MONDAY. MORNING
LOW TEMPERATURES WILL BE AROUND 15 DEGREES.  A HARD FREEZE WARNING
IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH 9 AM MONDAY.

A DRY AIR MASS WILL RESULT IN LOW RELATIVE HUMIDITY VALUES
MONDAY AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. AS A RESULT...
OUTDOOR BURNING COULD BECOME HAZARDOUS AS FIRES HAVE THE
POTENTIAL TO SPREAD QUICKLY. A RED FLAG WARNING WILL LIKELY BE
REQUIRED.

WIND COULD BE STRONG AND GUSTY FRIDAY INTO SATURDAY AS A LOW
PRESSURE SYSTEM TRACKS TO OUR SOUTH. EAST TO NORTHEASTERLY WIND
SUSTAINED BETWEEN 10 AND 20 MPH WITH HIGHER GUSTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:49 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr
Jan 10, 4:05 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more10 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.